Archive for July, 2010

DrugWatch for Accutane and more
July 30, 2010

 

I recently became informed of a website called DrugWatch.com.  They aim to educate consumers about the potential dangers of prescription and over-the-counter medications. Currently DrugWatch is working to spread awareness about the side effects of Accutane, an acne medication that has been prescribed to more than 13 million people and has been linked to serious side effects such as inflammatory bowel disease (IBS), ulcerative colitis, Crohn’s disease, and severe depression. Research has shown that acupuncture and other natural remedies can benefit patients who suffer from these conditions and help relieve the abdominal pain and severe diarrhea associated with ulcerative colitis.   Here is more information about Accutane from DrugWatch.com.

Accutane, a popular acne medication introduced in the 1980s, was prescribed to more than 13 million people during its nearly 25 years on the market. Roche Pharmaceuticals, the manufacturer of the medication, pulled Accutane from the market in 2009, but patients continue to complain of adverse reactions to the medication years later. 

Accutane is linked to the development of severe side effects, including inflammatory bowel disease. In a 2006 study conducted by The American Journal of Gastroenterology, treatment with Accutane was noted as a possible “trigger” for inflammatory bowel disease. Frequently referred to as IBD, inflammatory bowel disease is a gastrointestinal disorder that refers to two chronic conditions that cause inflammation of the digestive tract, known as ulcerative colitis and Crohn’s disease. The conditions are similar but differ in the area of the digestive tract that they affect. 

According to a 2010 study published in The American Journal of Gastroenterology, Accutane may nearly quadruple a patient’s risk of developing ulcerative colitis, a chronic inflammatory bowel disease that requires the surgical removal of the colon in 25 to 40 percent of all cases. The study also reported that the risk of developing ulcerative colitis was highest in patients who used Accutane for more than two months. 

A number of patients who have suffered these side effects argue that Roche Pharmaceuticals did not adequately warn them about Accutane’s risks. Despite the fact that a possible association between Accutane and IBD was first discovered in the early 1980s, Accutane contained no warning of an increased risk of IBD for the majority of the time it was available on the market.

Though Accutane’s unique ability to cure severe acne caused some to tout the medication as a miracle drug, its strong link to severe adverse effects including birth defects, increased risk of suicide, liver damage, high cholesterol, and an increased risk of IBD has prompted many patients to file an Accutane lawsuit to seek compensation for medical bills, pain and suffering. 

Sean McPhee, the National Awareness Coordinator of DrugWatch.com, is involved with a team of people to help inform comsumers of the side effetcs of medications.  They also are dedicated to helping educate on natural remedies that can be used.  Please check out their site, for you or for someone you know.

Sincerely,

Dr. Liselotte Schuster

Advertisements